Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.
Neuropathy secondary to drugs
DefinitionNeuropathy secondary to drugs is a condition where there is a loss of sensation (or movement) in a part of the body. It is associated with use of a medication that can damage nerves.
Causes, incidence, and risk factors
The damage is caused by toxic effects of certain medications on the peripheral nerves (the nerves not in the brain or spinal cord). There is usually evidence of damage to the axon part of the nerve cell, which blocks conduction of the nerve impulse through the cell.
Most commonly, there is involvement of multiple nerves (polyneuropathy) which usually appears as sensation changes that begin in outward areas of the body ( distal ) and progress toward the center of the body ( proximal ). Occasionally, there may also be changes in movement.
Signs and testsA neurological examination may show abnormalities. Blood levels of the medication may show toxic levels. Normal blood levels of certain drugs may be toxic in elderly or other highly susceptible persons.
TreatmentTreatment is based on the symptoms and their severity.
Medications may be used to control painful neuropathy. However, the use of medications is usually discouraged unless absolutely necessary. Over-the-counter analgesics may be helpful for mild pain. Narcotic analgesics, such as codeine, may be needed to control severe pain. Antidepressant medications, or anticonvulsants (such as carbamazepine or phenytoin), may be helpful for some types of nerve pain.
The medication causing the neuropathy may be stopped, reduced in dose, or changed to another medication. (Any changes in medication should only occur as recommended by the health care provider).
Loss of sensation may require additional safety measures or other interventions to compensate for the loss of sensation.
Expectations (prognosis)In many cases, a partial or full return to normal function is possible. The disorder is not usually associated with life-threatening complications, but it can be uncomfortable or disabling.
Calling your health care providerCall your health care provider if you are taking any medication and you experience a loss of sensation or movement of any area of the body.
PreventionThe health care provider will closely supervise treatment with any medication that may cause neuropathy. The goal is to maintain a therapeutic level (the amount of medication needed to control diseases/symptoms) while preventing toxic levels of the medication.
Update Date: 5/8/2003Elaine T. Kiriakopoulos, M.D., M.Sc., Department of Neurology, Beth Israel Deaconess Medical Center, Harvard University, Boston, MA. Review provided by VeriMed Healthcare Network.
Last updated: Tue, 06 Jan 2009 00:20:03 GMT